Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 37, NWS Nashville, TN

July 12, 2011Overton County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 12, 2011, 10:06 AM CDT for Overton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 10:06 AM CDT (15:06 UTC)
Expired
Jul 12, 2011, 1:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Overton County, TN

The radar

The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2386 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WGUS54 KOHX 121506
FFWOHX
TNC133-121800-
/O.NEW.KOHX.FF.W.0037.110712T1506Z-110712T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 AM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 100 PM CDT

* AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER SOUTHEASTERN OVERTON        
  COUNTY...MOVING SOUTHEAST AT 15 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&

LAT...LON 3632 8511 3631 8512 3629 8511 3619 8508
      3616 8513 3615 8518 3625 8538 3636 8512

$$
31
1 follow-up statement
164 
WGUS74 KOHX 121607
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1107 AM CDT TUE JUL 12 2011

TNC133-121800-
/O.CON.KOHX.FF.W.0037.000000T0000Z-110712T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OVERTON TN-
1107 AM CDT TUE JUL 12 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN OVERTON
COUNTY UNTIL 100 PM CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO MOVE SOUTHEAST
AT 15 TO 20 MPH ACROSS SOUTHEASTERN OVERTON COUNTY...WITH THE 
POTENTIAL OF ONE TO TWO INCHES OF ADDITIONAL INCHES OF RAINFALL 
ACROSS LOCATIONS THAT HAVE ALREADY RECEIVED FOUR TO SIX INCHES OF
RAINFALL OVER THE PAST THREE HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3632 8511 3631 8512 3629 8511 3619 8508
      3616 8513 3615 8518 3625 8538 3636 8512

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:43 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 12, 8:43 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
843 AM CDT TUE JUL 12 2011

.UPDATE...
FRONTAL BOUNDARY TO OUR NORTH ALONG THE OH RIVER WILL DRIFT
SOUTHWARD TODAY. ALREADY SEEING SOME CONVECTION ACROSS OUR NORTHERN
PLATEAU.

CURRENT TEMPS ARE 5F HIGHER THAN YESTERDAY AT THIS TIME AT BNA.
BUT...IT APPEARS AS THOUGH THE COMBINATION OF ADDITIONAL CLOUD
COVER AND SLIGHTLY LOWER AFTERNOON DEWPOINTS WILL KEEP THE HEAT
INDEX VALUES AT THE ADVISORY LEVEL FOR BNA AND NOT WARNING LEVELS.

OTW...SLIGHT RISK OF SEVERE INDICATED BY SPC ACROSS ROUGHLY OUR
NORTHERN HALF OF COUNTIES. CAPE VALUES WILL BE QUITE HIGH GIVEN
THE HEAT AND HUMIDITY IN THE LOWER LEVELS. SO...AS THE BOUNDARY
SAGS OUR WAY...WE MAY SEE ENOUGH FORCING TO BREAK THE AFTERNOON
CAP.

FOR THE UPDATE...WILL REMOVE THE MORNING WORDING FOR THE
CONVECTION AS WE ALREADY SEE ONGOING CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 615 AM CDT TUE JUL 12 2011/

UPDATE...ADDED AVIATION ACTION.

AVIATION...BNA/CSV...MORNING CONVECTION AND FOG AT CSV AS AREA
OF CELLS MOVES WESTWARD ACROSS EAST TENNESSEE. AFTERWARDS, HOT WX
WILL CONTINUE TODAY WITH THE POSSIBILITY OF SCATTERED CONVECTION
DURING THE AFTERNOON. WILL HANDLE WITH "CB" REMARKS FOR NOW. WITH
RIDGE OF HIGH PRESSURE REMAINING ANCHORED CLOSE TO MIDDLE
TENNESSEE, WINDS WILL BE GENERALLY LIGHT, WITH VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 341 AM CDT TUE JUL 12 2011/

SHORT TERM...A TERRIBLY UNCOMFORTABLE AIR MASS HUNG ACROSS THE
MID STATE THIS MORNING, ESPECIALLY WEST OF THE CUMBERLAND PLATEAU
WHERE HEAT INDEX VALUES, EVEN AT 300 AM, SIMMERED IN THE MIDDLE
AND UPPER 80S.

EXPECT ANOTHER BRUTALLY HOT AFTERNOON TODAY, WITH AN EXCESSIVE HEAT
WARNING IN EFFECT FOR NORTHWESTERN MIDDLE TENNESSEE AND A HEAT ADVISORY
FOR MOST OTHER PARTS OF OUR FORECAST AREA (EXCEPT FOR CUMBERLAND AND
FENTRESS COUNTIES). HEAT INDEX VALUES EXPECTED TO, ONCE AGAIN, SOAR
TO 110 OR MORE IN THE NORTHWEST AND BETWEEN 105 AND 110 DEGREES
FOR MOST OTHER AREAS.

HOT WEATHER SAFETY WILL CONTINUE TO BE OF UTMOST IMPORTANCE
THROUGH TODAY AND INTO THIS EVENING.

AM LEANING TOWARD A GFS/NAM COMPROMISE FOR TONIGHT AND WEDNESDAY,
WHICH INCLUDES AN EXPECTATION FOR MORE AFTERNOON CONVECTION TODAY
AND TOMORROW. INDEED, CONVECTION AND ASSOCIATED CLOUDS MAY VERY
WELL KEEP MAX TEMPERATURES FROM GETTING MUCH ABOVE 96 TO 98 DEGREES
TODAY, AND KEEP THEM MAINLY IN THE MIDDLE 90S WEDNESDAY. SINCE
DEW POINTS REMAIN RELATIVELY HIGH TOMORROW, HEAT INDEX VALUES WILL
BE VERY NEAR HEAT ADVISORY CRITERIA WEDNESDAY AFTERNOON...AND IF
UPCOMING 12Z MODEL GUIDANCE POINTS TOWARD LESS CONVECTION AND
CLOUDS ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE AT LEAST AN
ADVISORY EXTENDED THROUGH THE DAYLIGHT HOURS ON WEDNESDAY. HOWEVER,
FOR NOW, WILL PIN OUR HOPES ON THE EXPECTATION OF INCREASED
AFTERNOON THUNDERSTORM ACTIVITY NEXT FEW DAYS TO KEEP HEAT SITUATION
INCREASINGLY MODERATED.

EVEN THOUGH HEAT ADVISORY CRITERIA WILL STILL BE MET OVER MUCH OF
THE AREA TONIGHT, HEAT ADVISORY CRITERIA IS NOT EXPECTED TO BE MET
OVER A WIDESPREAD AREA ON WEDNESDAY. THEREFORE, SINCE CONDITIONS
GRADUALLY START TRENDING AWAY FROM HEAT ADVISORY CRITERIA TONIGHT,
DON'T SEE MUCH REASON TO EXTEND CURRENT ADVISORY/WARNING JUST FOR
A SINGLE ADDITIONAL OVERNIGHT PERIOD.

UPPER RIDGE, CURRENTLY CENTERED OVER THE TENNESSEE VALLEY, IS
EXPECTED TO WEAKEN AS WE HEAD TOWARD MID AND LATE WEEK.
ATMOSPHERIC MOISTURE INCREASES, ESPECIALLY WHEN WEAK UPPER LOW DRIFTS
ACROSS THE AREA THURSDAY AND FRIDAY. WE SHOULD SEE PRETTY GOOD
CHANCES FOR CONVECTION BOTH DAYS. A DEW POINT FRONT SLIPS INTO
OUR AREA FROM THE NORTHEAST ON LATE WEDNESDAY NIGHT AND THURSDAY
AND HELPS TO INCREASE CONVECTION DURING THOSE PARTICULAR PERIODS.
AS A RESULT, HAVE BUMPED POPS UP INTO CHANCE CATEGORY FOR ALL OF
THE MID STATE WEDNESDAY NIGHT AND INCREASED POPS A LITTLE FOR THURSDAY
AS WELL.

LONG TERM...UPPER RIDGE STARTS BUILDING BACK IN OVER THE WEEKEND AND
EARLY NEXT WEEK, WITH CHANCE FOR THUNDERSTORMS SHOWING A GENERAL
DECREASE THROUGH THE PERIOD, AS BAND OF DEEPEST MOISTURE GETS
SHUNTED TO THE SOUTH OF OUR AREA. HOWEVER, WE MAY BECOME
VULNERABLE TO SOME "BACK DOOR" THUNDERSTORMS SUNDAY AND MONDAY, AS
NORTH-NORTHEAST UPPER FLOW SUGGESTS POTENTIAL FOR STORMS TO
ACTUALLY MOVE TOWARD THE SOUTH-SOUTHWEST. THUS, STORMS THAT FORM
OVER SOUTHEASTERN KENTUCKY COULD ACTUALLY PROPAGATE ONTO THE NORTHERN
CUMBERLAND PLATEAU FROM THE NORTHEAST...WHICH IS A GENERALLY ODD
DIRECTION FOR STORMS TO COME FROM.

TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL THROUGH THE
EXTENDED FORECAST PERIOD...WITH HIGHS COMMONLY IN THE UPPER 80S TO
NEAR 90 ALONG THE CUMBERLAND PLATEAU AND IN THE MIDDLE 90S
ELSEWHERE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-025>033-
056>065-075-077>080-093>095.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>024.

&&

21
Hazardous weather outlook, Jul 12, 6:12 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
612 AM CDT TUE JUL 12 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
612 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR EXTREME NORTHWEST
MIDDLE TENNESSEE, WHILE A HEAT ADVISORY IS EFFECT FOR THE
REMAINDER OF MIDDLE TENNESSEE AND PARTS OF THE CUMBERLAND PLATEAU.
HEAT INDICES WILL RANGE FROM 105 TO 112 DEGREES THIS AFTERNOON
ACROSS MOST OF THE MID STATE AS TEMPERATURES ONCE AGAIN SOAR AND
RELATIVE HUMIDITIES REMAIN HIGH.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THE STORMS MAY
BECOME SEVERE, WITH DAMAGING STRAIGHT-LINE WINDS THE PRIMARY THREAT.
ALSO, TODAY'S STORMS WILL TEND TO BE SLOW MOVERS, AND MAY THEREFORE
PRODUCE HIGH RAINFALL AMOUNTS AND BRIEF, LOCALIZED FLOODING,
ESPECIALLY IN URBAN AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Jul 12, 9:30 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT TUE JUL 12 2011

TNZ011-121445-
PICKETT-
930 AM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR PICKETT COUNTY...

AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF JAMESTOWN...MOVING
SOUTHEAST AT 10 MPH.

SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...ALONG WITH BRIEF HEAVY
RAINFALL...ARE EXPECTED WITH THIS STORM.

LAT...LON 3653 8479 3654 8481 3661 8487 3661 8478
      3656 8474 3653 8473

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:30 AM CDTSpecial Weather StatementOHXPickett15 min
Jul 12, 11:15 AM CDTSpecial Weather StatementOHXPutnam30 min
Jul 12, 11:45 AM CDTSpecial Weather StatementOHXJackson, Putnam45 min
Jul 12, 11:57 AM CDTFlash Flood WarningOHXPutnam3 hr
Jul 12, 12:15 PM CDTSevere Thunderstorm WarningOHXMacon30 min
Jul 12, 12:34 PM CDTSpecial Weather StatementOHXDeKalb26 min
Jul 12, 12:42 PM CDTSpecial Weather StatementOHXSmith63 min
Jul 12, 12:52 PM CDTSpecial Weather StatementOHXSmith23 min
Jul 12, 1:19 PM CDTSpecial Weather StatementOHXDeKalb26 min
Jul 12, 1:23 PM CDTSpecial Weather StatementOHXCannon22 min
Jul 12, 1:48 PM CDTSpecial Weather StatementOHXCannon27 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.